Hail, Oklahoma
- When
- July 16, 3:35 PM CST
- Where
- Oklahoma County, 2.89 mi NNE of The Village
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.609, -97.532
The hail was reported by KFOR-TV at Memorial Road and Western Avenue.
A large scale pattern shift was underway as northwest flow began to set up over Oklahoma. A cold front moved southeast out of Kansas into northern Oklahoma, and numerous outflow boundaries were located over the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A large scale pattern shift was underway as northwest flow began to set up over Oklahoma. A cold front moved southeast out of Kansas into northern Oklahoma, and numerous outflow boundaries were located over the state. Thunderstorms developed by mid afternoon, mainly across the southern half of the state. The most damaging thunderstorm moved through Oklahoma City during rush hour. Hail over golf-ball size and damaging winds over 70 mph were reported as the thunderstorms moved south. Other thunderstorms developed over southeast Oklahoma, and farther west into western Oklahoma. Thunderstorms developing over these areas also produced severe hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 16, 2:35 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT THU JUL 16 2009
.DISCUSSION...
AS A STRONG UPPER LEVEL TROUGH DROPS SOUTHEASTWARD FROM SW ONTARIO
INTO THE MIDWEST AND A RIDGE OVER THE WESTERN UNITED STATES
AMPLIFIES...THE CWA SHOULD BE UNDER NORTHERLY TO NORTHWESTERLY FLOW
ALOFT THROUGH THE MIDDLE OF NEXT WEEK. SEVERAL WEAK SHORT WAVE
TROUGHS ARE FORECAST TO MOVE THROUGH THE NORTHWESTERLY FLOW...AND
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY EACH OF THESE
DISTURBANCES.
STORMS BEHIND AN OUTFLOW BOUNDARY STRETCHED FROM NORTHWESTERN INTO
CENTRAL OKLAHOMA ARE FORECAST TO INCREASE THIS EVENING AS A COLD
FRONT APPROACHES FROM THE NORTH. LARGE HAIL IS POSSIBLE THIS
EVENING IN UNSTABLE AIR NEAR THE OUTFLOW BOUNDARY THIS AFTERNOON
AND THIS EVENING...AND DAMAGING WIND GUSTS MAY ACCOMPANY
SOUTHEAST MOVING STORM COMPLEXES OVERNIGHT.
BEHIND THE COLD FRONT...TEMPERATURES WILL COOL AND RAIN CHANCES
WILL REMAIN HIGHER RELATIVE TO THE PAST WEEK. THE HEAT ADVISORY
WILL BE ALLOWED TO EXPIRE THIS EVENING. ANOTHER SURFACE HIGH IS
EXPECTED TO PUSH INTO THE CWA ON SATURDAY...REINFORCING THE
UNSEASONABLY COOL AND DRY AIR. NEAR RECORD LOW TEMPERATURES IN THE
LOW TO MID 60S ARE FORECAST FOR SUNDAY MORNING...WITH STORM CLUSTERS
DEVELOPING OVER THE HIGH PLAINS AND MOVING TOWARD THE CWA EXPECTED
TO KEEP A FAIR AMOUNT OF CLOUD COVER PRESENT AND PREVENT MORNING
LOW TEMPS FROM FALLING TOO FAR.
THE PATTERN FEATURING A WESTERN US RIDGE AND AN EASTERN US TROUGH
IS EXPECTED TO PERSIST THROUGH THE EXTENDED FORECAST PERIOD. THE
INHERITED FORECAST HAD THIS WELL COVERED AND NO CHANGES WERE MADE
BEYOND THE WEEKEND.
TAYLOR
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 69 91 65 86 / 60 10 20 10
HOBART OK 73 96 68 90 / 60 20 30 10
WICHITA FALLS TX 74 99 70 91 / 40 10 30 20
GAGE OK 63 90 60 87 / 60 30 30 20
PONCA CITY OK 66 87 63 86 / 70 10 10 10
DURANT OK 73 93 65 86 / 60 10 20 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ033-036>048-
050>052.
TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ083>090.
&&
25/03HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1137 AM CDT THU JUL 16 2009
OKZ004>048-050>052-TXZ083>090-171200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1137 AM CDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA INCLUDES ALL OF WESTERN NORTH TEXAS AND ALL OF
NORTHERN... WESTERN... CENTRAL... AND SOUTHERN OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON THROUGH 2 AM.
IMPACTS...
DAMAGING WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF GOLFBALLS WILL
BE THE MAIN CONCERN.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS BEGINNING THIS
EVENING AND CONTINUING INTO THE OVERNIGHT HOURS.
DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS PORTIONS OF OKLAHOMA. THERE IS ENOUGH INSTABILITY IN THE MID
LEVELS OF THE ATMOSPHERE TO SUPPORT AN ISOLATED SEVERE THUNDERSTORM.
HIGHER CHANCES OF SEVERE THUNDERSTORMS WILL OCCUR BEGINNING THIS
EVENING. A COMPLEX OF THUNDERSTORMS IS MOVING THROUGH NORTHERN
KANSAS LATE THURSDAY MORNING AND MAY MOVE INTO NORTHERN OKLAHOMA
LATE THIS AFTERNOON OR EARLY THIS EVENING. OTHER THUNDERSTORMS ARE
LIKELY TO FORM THIS AFTERNOON OVER THE CENTRAL HIGH PLAINS... AND
DEVELOP INTO A LARGER COMPLEX OF STORMS THIS EVENING. AS THE
THUNDERSTORM COMPLEXES MOVE SOUTH OR SOUTHEAST ACROSS THE AREA THIS
EVENING AND OVERNIGHT... LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUL 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO PRODUCE DANGEROUS
HEAT INDICES OVER PARTS OF WESTERN NORTH TEXAS AND SOUTHERN
OKLAHOMA. A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR THESE AREAS.
PLEASE REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE
INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
WEDNESDAY. THE WEATHER PATTERN FOR THE WEEKEND AND EARLY NEXT WEEK
WILL FAVOR NIGHTTIME STORM COMPLEXES... BUT SCATTERED STORMS WILL BE
POSSIBLE EACH AFTERNOON AND EVENING AS WELL.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
FRIDAY JULY 17.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 218 PM CDT THU JUL 16 2009 OKZ007-161930- GRANT OK- 218 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF WAKITA AT 218 PM CDT...MOVING SOUTHEAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 411 PM CDT THU JUL 16 2009 OKZ024-025-162130- CANADIAN OK-OKLAHOMA OK- 411 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND OKLAHOMA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF EDMOND AT 410 PM CDT...MOVING SOUTH AT 10 MPH. SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM. ANOTHER STORM WAS DEVELOPING NEAR PIEDMONT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 428 PM CDT THU JUL 16 2009 OKZ038-162200- COMANCHE OK- 428 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF MEERS AT 429 PM CDT...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN COMANCHE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Norman radar (KTLX), 38 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
27 thunderstorm wind, 13 hail. Local standard time, as filed.
The hail was reported by KFOR-TV at Memorial Road and Western Avenue.
Two power poles were snapped near Edmond Road and Santa Fe Avenue. Two other poles were severely damaged. Monetary damages were estimated.
The hail was reported near 150th Street and Pennsylvania Avenue.
The hail was reported near 125th Street and Pennsylvania Avenue.
Three- to four-inch diameter tree limbs were downed near NE 23rd Street and I-35. Monetary damages were estimated.
The hail was reported near NE 23rd and Kelley Avenue.
Just larger than baseball-size hail was reported near Midwest City and the Hospital.
Minor roof damage was reported at Midwest City High School. Monetary damages were estimated.
Glass doors were blown in near SE 29th Street and Air Depot Boulevard. Monetary damages were estimated.
Numerous tree limbs were downed across Tinker Air Force Base. Monetary damage estimates were not available.
Several tree limbs of various sizes and signs were blown down at Rose State College. Monetary damage estimates were not available.
The hail was reported on I-240 and Sooner Road, near the GM plant.
Trees and power poles/lines were blown down. Nickel-size hail was also reported at this locations. Monetary damage estimates were not available.
Power lines were downed near Reno Avenue and Sunnylane Road. Monetary damages were estimated.
No damage was reported with the wind gust.
The hail was reported near 132nd Street and Cedar Lane Road.
A 50 mph wind gust was also reported.
No damage was reported with the wind gust.
No damage was reported with the wind gust.
No damage was reported with the wind gust.
Several four- to eight-inch diameter tree limbs were downed. Monetary damages were estimated.
The wind gust was reported near Highway 115 and County Road 1410.
Another gust to 59 mph was measured at 2125 CDT.
Numerous tree limbs were blown down. Power was briefly out over parts of Elk City as well. Monetary damages were estimated.
Another gust to 63 mph was measured at 2205 CDT.
A wind gust to 61 mph was also measured at 2230 CDT.
A wind gust to 62 mph was also measured at 2300 CDT and 65 mph at 2310 CDT. .
Several wind gusts over 60 mph were measured over a 15 minute period, with a peak wind measured at 74 mph.
The wind gust was relayed by the Murray County Sheriff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190114, 190115, 190116, 190117, 190118, 190119, 190120, 190121, 190122, 190123, 190124, 190125, 190127, 190128, 190129, 190130, 190131, 190132, 190133, 190157, 190134, 190135, 190136, 190137, 190138, 190139, 190140, 190141, 190142, 190143, 190144, 190145, 190148, 190149, 190150, 190151, 190152, 190153, 190154, 190155.